MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U1ENASAA
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/22/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, while in use on a patient, when the nursing staff were looking at advanced ventilation settings on this ventilator they pushed on the negative inspiratory force (nif) maneuver tab.The ventilator display went blank and then switched to service mode without power cycling.The patient desaturated to as low as 25%.The patient was removed from the ventilator and placed on an alternate ventilator with no injury.
 
Additional Manufacturer Narrative
Device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that, while in use on a patient, when the nursing staff were looking at advanced ventilation settings on this ventilator they pushed on the negative inspiratory force (nif) maneuver tab.The ventilator display went blank and then switched to service mode without power cycling.The device was available for evaluation.Service personnel (sp) inspected the ventilator and could not duplicate the reported condition.Review of the ventilator memory logs confirmed that the unit experienced a loss of ventilation at the time of the reported event.The sp replaced the breath delivery unit (bdu) central processing unit (cpu).The ventilator passed all tests and calibrations per manufacturer specifications at the time of service.The likely cause of the event was isolated in the field to the bdu cpu.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it has met all medtronic quality specifications.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Updated: it was reported to tga (therapeutic goods administration) that while in use on a patient, when the nursing staff was looking at advanced ventilation settings on this 980 ventilator, they pushed on the negative inspiratory force (nif) maneuver tab.The ventilator display went blank and then switched to service mode without power cycling.The patient desaturated to as low as 25%.The patient was removed from the ventilator and placed on an alternate ventilator with no injury.For the same event, medtronic was informed the ventilator did not enter backup ventilation and there was no audible alarm.
 
Additional Manufacturer Narrative
H3: device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported to tga (therapeutic goods administration) that while in use on a patient, when the nursing staff was looking at advanced ventilation settings on this 980 ventilator, they pushed on the negative inspiratory force (nif) maneuver tab.The ventilator display went blank and then switched to service mode without power cycling.For the same event, medtronic was informed the ventilator did not enter backup ventilation and there was no audible alarm.The device was available for evaluation.The service personnel (sp) inspected the ventilator and with the help of subject matter experts reviewed the diagnostic logs.The logs showed evidence of a potential issue with the breath delivery (bd) central processing unit (cpu) printed circuit board assembly (pcba) which resulted in the unit entering service mode after multiple activations of the nif maneuver.Prior to entering service mode, the logs indicated the bd cpu restarted, an alarm was generated contrary to the report and ventilation was lost (loss of ventilation (lov)) as a result of the failure, so therefore there was no backup ventilation.The sp replaced the bd pcba to solve the issue and installed the latest software.The ventilator passed all tests and calibrations according to the manufacturer's specifications at the time of service.With the information available the investigation determines a plausibility of lov, likely due to the potential fault isolated in the field with the bd cpu.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it has met all medtronic quality specifications.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key15575842
Report Number8020893-2022-00176
Device Sequence Number2781448
Product Code CBK
UDI-Device Identifier10884521201385
UDI-Public10884521201385
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K131252
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U1ENASAA
Device Catalogue Number980U1ENASAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer10/28/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date10/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown